Alert archive / Washington / High Wind Warnings in 2019
High Wind Warning 3, NWS Seattle, WA
NWS Seattle, WA issued this high wind warning at Feb 8, 2019, 1:30 AM PST for San Juan County, Washington. It took effect at Feb 8, 2019, 2:00 PM PST. It was in force for 38 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 8, 2019, 1:30 AM PST (09:30 UTC)
- In effect from
- Feb 8, 2019, 2:00 PM PST
- Expired
- Feb 10, 2019, 4:00 AM PST
- In force
- 38 hr
- Issued by
- NWS Seattle, WA
County San Juan County, WA
The radar
The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 09:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Quillayute State, WA (KUIL), launched 00:00Z, 9.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1340 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
236 WWUS76 KSEW 080930 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 130 AM PST Fri Feb 8 2019 WAZ510-081030- /O.CAN.KSEW.HW.A.0004.190209T0600Z-190210T1800Z/ Admiralty Inlet Area- 130 AM PST Fri Feb 8 2019 ...HIGH WIND WATCH IS CANCELLED... The National Weather Service in Seattle has cancelled the High Wind Watch. While windy conditions are expected late tonight through Sunday morning, damaging winds are no longer expected. $$ WAZ001-503-506-082000- /O.UPG.KSEW.HW.A.0004.190209T0600Z-190210T1800Z/ /O.NEW.KSEW.HW.W.0003.190209T0600Z-190210T0800Z/ San Juan County-Western Whatcom County-Western Skagit County- 130 AM PST Fri Feb 8 2019 ...HIGH WIND WARNING IN EFFECT FROM 10 PM THIS EVENING TO MIDNIGHT PST SATURDAY NIGHT... The National Weather Service in Seattle has issued a High Wind Warning, which is in effect from 10 PM this evening to midnight PST Saturday night. The High Wind Watch is no longer in effect. * WIND...NORTHEAST WINDS 30 TO 40 MPH WITH GUSTS TO 60 MPH. * SOME AFFECTED LOCATIONS...Bellingham, Anacortes, Friday Harbor Sandy Point Shores, Lummi Island, and Whidbey Island. * TIMING...Very windy conditions will develop this evening and continue through the day Saturday and into early Sunday morning. Strongest winds are expected late Saturday and Saturday night. * IMPACTS...Winds will be strong enough to cause tree damage and local power outages. Winds will produce areas of blowing and drifting snow which will reduce visibility and create hazardous travel conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ www.weather.gov/seattle
6 follow-up statements
315 WWUS76 KSEW 081945 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 1145 AM PST Fri Feb 8 2019 WAZ001-503-506-090800- /O.CON.KSEW.HW.W.0003.190209T0600Z-190210T0800Z/ San Juan County-Western Whatcom County-Western Skagit County- 1145 AM PST Fri Feb 8 2019 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO MIDNIGHT PST SATURDAY NIGHT... * WIND...NORTHEAST WINDS 30 TO 40 MPH WITH GUSTS TO 60 MPH. * SOME AFFECTED LOCATIONS...Bellingham, Anacortes, Friday Harbor Sandy Point Shores, Lummi Island, and Whidbey Island. * TIMING...Very windy conditions will develop this evening and continue through the day Saturday and into early Sunday morning. Strongest winds are expected late Saturday and Saturday night. * IMPACTS...Winds will be strong enough to cause tree damage and local power outages. Winds will produce areas of blowing and drifting snow which will reduce visibility and create hazardous travel conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ www.weather.gov/seattle
248 WWUS76 KSEW 082159 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 159 PM PST Fri Feb 8 2019 WAZ001-503-506-091200- /O.EXT.KSEW.HW.W.0003.190208T2200Z-190210T0800Z/ San Juan County-Western Whatcom County-Western Skagit County- 159 PM PST Fri Feb 8 2019 ...HIGH WIND WARNING NOW IN EFFECT UNTIL MIDNIGHT PST SATURDAY NIGHT... * WIND...NORTHEAST WINDS 30 TO 40 MPH WITH GUSTS TO 60 MPH. * SOME AFFECTED LOCATIONS...Bellingham, Anacortes, Friday Harbor Sandy Point Shores, Lummi Island, and Whidbey Island. * TIMING...Very windy conditions will develop this evening and continue through the day Saturday and into early Sunday morning. Strongest winds are expected late Saturday and Saturday night. * IMPACTS...Winds will be strong enough to cause tree damage and local power outages. Winds will produce areas of blowing and drifting snow which will reduce visibility and create hazardous travel conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ www.weather.gov/seattle
039 WWUS76 KSEW 091136 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 336 AM PST Sat Feb 9 2019 WAZ001-503-506-092300- /O.EXT.KSEW.HW.W.0003.000000T0000Z-190210T1200Z/ San Juan County-Western Whatcom County-Western Skagit County- 336 AM PST Sat Feb 9 2019 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 4 AM PST SUNDAY... * WIND...NORTHEAST WINDS 30 TO 40 MPH WITH GUSTS TO AROUND 60 MPH. * SOME AFFECTED LOCATIONS...Bellingham, Anacortes, Friday Harbor Sandy Point Shores, Lummi Island. * TIMING...Very windy conditions will continue through late tonight with the strongest winds this afternoon and this evening. * IMPACTS...Winds will be strong enough to cause tree damage and local power outages. Winds will produce areas of blowing and drifting snow which will reduce visibility and create hazardous travel conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ www.weather.gov/seattle
546 WWUS76 KSEW 091816 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 1016 AM PST Sat Feb 9 2019 WAZ001-503-506-100230- /O.CON.KSEW.HW.W.0003.000000T0000Z-190210T1200Z/ San Juan County-Western Whatcom County-Western Skagit County- 1016 AM PST Sat Feb 9 2019 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 AM PST SUNDAY... * WIND...Northeast wind 30 to 40 MPH with gusts to around 60 MPH. * SOME AFFECTED LOCATIONS...Bellingham, Anacortes, Friday Harbor Sandy Point Shores, Lummi Island. * TIMING...Very windy conditions will continue through late tonight. * IMPACTS...Winds will be strong enough to cause tree damage and local power outages. Winds will produce areas of blowing and drifting snow which will reduce visibility and create hazardous travel conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WAZ515-516-100230- /O.NEW.KSEW.WI.Y.0008.190209T1816Z-190210T1200Z/ Western Strait of Juan De Fuca-North Coast- 1016 AM PST Sat Feb 9 2019 ...WIND ADVISORY IN EFFECT UNTIL 4 AM PST SUNDAY... The National Weather Service in Seattle has issued a Wind Advisory, which is in effect until 4 AM PST Sunday. * WIND...East to northeast wind 25 to 35 MPH with gusts to 50 MPH. * SOME AFFECTED LOCATIONS...Forks, Neah Bay, Sekiu. * TIMING...Windy conditions will continue through tonight. * IMPACTS...Winds will be strong enough to cause tree damage and local power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ www.weather.gov/seattle
153 WWUS76 KSEW 092340 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 340 PM PST Sat Feb 9 2019 WAZ001-503-506-101200- /O.CON.KSEW.HW.W.0003.000000T0000Z-190210T1200Z/ San Juan County-Western Whatcom County-Western Skagit County- 340 PM PST Sat Feb 9 2019 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 AM PST SUNDAY... * WIND...Northeast wind 30 to 40 MPH with gusts to around 60 MPH. * SOME AFFECTED LOCATIONS...Bellingham, Anacortes, Friday Harbor Sandy Point Shores, Lummi Island. * TIMING...Very windy conditions will continue through late tonight. * IMPACTS...Winds will be strong enough to cause tree damage and local power outages. Winds will produce areas of blowing and drifting snow which will reduce visibility and create hazardous travel conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WAZ515-516-101200- /O.CON.KSEW.WI.Y.0008.000000T0000Z-190210T1200Z/ Western Strait of Juan De Fuca-North Coast- 340 PM PST Sat Feb 9 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST SUNDAY... * WIND...East to northeast wind 25 to 35 MPH with gusts to 50 MPH. * SOME AFFECTED LOCATIONS...Forks, Neah Bay, Sekiu. * TIMING...Windy conditions will continue through tonight. * IMPACTS...Winds will be strong enough to cause tree damage and local power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ www.weather.gov/seattle
578 WWUS76 KSEW 101201 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 401 AM PST Sun Feb 10 2019 WAZ001-503-506-101315- /O.EXP.KSEW.HW.W.0003.000000T0000Z-190210T1200Z/ San Juan County-Western Whatcom County-Western Skagit County- 401 AM PST Sun Feb 10 2019 ...HIGH WIND WARNING HAS EXPIRED... Winds across the area are diminishing. $$ WAZ515-516-101315- /O.EXP.KSEW.WI.Y.0008.000000T0000Z-190210T1200Z/ Western Strait of Juan De Fuca-North Coast- 401 AM PST Sun Feb 10 2019 ...WIND ADVISORY HAS EXPIRED... Winds across the area are diminishing. $$ www.weather.gov/seattle
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this high wind warning went out at Feb 7, 9:50 PM PST, 3 hours 40 minutes earlier.
Area forecast discussion, Feb 7, 9:50 PM PST, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
950 PM PST Thu Feb 7 2019
.UPDATE 930 PM PST...The 00z models agree on the initial onset of
of snow which looks to quickly develop over central Puget Sound
northward by early afternoon. QPF is rather impressive on most
meso models with conservative snow amounts in the 1-3 inch range
prior to the late afternoon/evening rush hour. Temperatures will
fall into the 20s due to wet bulbing and also the very cold air
aloft moving down from British Columbia. Surface low pressure is
expected to move southeast off the central/south Washington
coast Friday afternoon. This track should still advect moisture
inland, meeting up with the strong northerlies developing over the
interior. A few more inches of snow could fall overnight into
Saturday morning. However, the location of convergence bands and
extent of overrunning is more uncertain. Most models have backed
off on total liquid totals compared to the runs from the last
several days. There is a trend toward a quicker shift southward
which could allow snow to taper quicker on Saturday. However, it
is not unusual for models to waffle and become inconsistent prior
to a developing system. The forecast of 4-6 inches around greater
Puget Sound with advisory amounts over the southwest interior/far
north looks ok at this point. One could argue for more or less
snowfall but the forecast seems like a reasonable middle road
approach. It would not be surprising to see locally much higher
amounts but pinning down those locations is nearly impossible.
A break late Saturday and early Sunday will allow for even colder
temperatures. Another system will approach the region late Sunday
into Monday and again mid week. It is still unclear if snow will
lift into WA or stay south over Oregon. I suspect some snow will
sneak into Western WA. Forecasts should be monitored closely as
travel even within the metro areas could be impacted due to the
combination of snow, ice, and wind. Mercer
&&
.PREV DISCUSSION.../issued 408 PM PST Thu Feb 7 2019/
.SYNOPSIS...A cold, wintry pattern will dominate the area for the
foreseeable future as longwave troughing remains established over
the western US, with periodic shortwaves bringing a threat for
snow. A winter storm will affect the area Friday into Saturday,
bringing potentially significant lowland snow. Additional weather
systems may bring a threat for additional snow late in the weekend
into early next week given stubborn pattern.
.SHORT TERM /TONIGHT THROUGH SUNDAY/...
Winter Weather headlines have been issued. Please refer to WSWSEW
for further details
Main forecast concern remains the incoming winter storm Friday
into Saturday. Another look at the hemispheric pattern this
afternoon reveals the area of low pressure that is of concern
still resides across the Northwest Territories. As northern
Pacific ridge continues to amplify and build north, this area of
low pressure will start to migrate south. As it does so, the bulk
of its energy will begin to close off and move SW of the main area
of longer wave cyclonic flow, essentially builder a longer wave
trough across the Western US. The main storm track continues to be
aimed across the Pacific Northwest where this low is expected to
trek, bringing with it another round of winter weather.
A comparison of 12z guidance was analyzed this morning and
provides for very little changes to overall forecast thinking. By
daybreak Friday, the main mid/upper level trough is expected to
reside roughly across northern Alberta. Positive vorticity
advection out ahead of the trough in conjunction with lower level
frontogenetic forcing will likely have already contributed to snow
shower development across southern Alberta and BC, probably even
beginning to move into northern Washington. Not much impact is
anticipated just yet, but certainly possible to even see a few
flurries as far south as Seattle.
By later in the morning/early afternoon, a sfc low will develop
in the vicinity of the western Strait/northern Coastal Waters
along the arctic frontal boundary as the upper trough digs SW and
strengthens. This should help precip blossom in the late morning
across the northern and central Peninsula as well as the north
interior. Some snow accumulation is likely and could be
intensified where convergence is enhanced where arctic boundary
and lower level southerlies streaming from the Pacific meet.
Where, when, and even if this would develop still remains a great
question. But potential is there across this area.
Later in the afternoon, the sfc low begins to move south and hug
the coast while the upper low closes off over central BC. Precip
coverage will increase as well as intensity with snow showers
beginning to affect much of the area. Still seeing a brief window
for areas from Olympia west and south to see a rain/snow mix
before full transition to snow but elsewhere should be mostly
snow, including Seattle. Evening commute could become rough in
areas of heavier snow showers or if a convergence zone develops or
if earlier zone of convergence holds together and sags south.
Nevertheless, still looks like timeframe for heaviest snowfall
remains from Friday evening through early Saturday morning. Sfc
low continues to hug the coast along baroclinic zone between
Pacific waters and landmass, with now the upper low in a better
area to provide larger scale lift. WAA at 850mb will increase
noticeably, providing additional ascent with essentially no
warming given such strong height falls/cold atmospheric column. A
zone of enhanced snowfall appears possible east of Puget Sound
where WAA/southerly flow meets more northerly flow from Canada.
Bufr soundings from NAM and GFS still showing saturation in the
dendritic growth zone during this time, indicative of heavy
snowfall. In addition, winds will be on the increase as gradients
strengthen between Washington coast low and a 1055mb (!!!) sfc
high across Alberta, especially across the north interior. A High
Wind Watch has been issued for this area.
Heavy snow showers will begin to move west and south Saturday
morning and gradually taper through the day Saturday as the system
pulls south. Will see a break in the action from late Saturday
through Sunday afternoon. Overall snowfall totals were adjusted
downward from the overnight package after blending the hi-res QPF
guidance that matches the preferred dynamics of this system the
best. This now gives around an inch at Bellingham, 4-6" in
Seattle, and 2-3" in southwest interior. As is always the case
with snow forecasts, some areas could end up with much higher
snowfall totals than forecast if banding develops, other may see
less than forecast. Will likely see non-uniform totals with this
system. Blowing snow will still be a concern, especially north,
but generally across the entire area as winds remain breezy.
The next round of fun begins Sunday evening as the atmosphere has
little time to rebound after the previous winter storm. 12z GFS
ended up matching the 00z EC earlier this morning bringing in a
more bullish system with another round of potentially heavy snow.
Then the 12z EC came in with a storm track much further south and
sparing most of the area from additional snow. Ensembles somewhat
favor the deterministic EC over the GFS but will essentially hold
off on dwelling over the details of this system until we finish
the first.
Kovacik
.LONG TERM /MONDAY THROUGH THURSDAY/...
Much of the focus was on the short term forecast today but it is
safe to say at this point that there does not appear to be a
pattern change in the foreseeable future. This favors below normal
temperatures with the possibility of more winter events as a long
wave trough remains anchored out west.
Kovacik
&&
AVIATION...Mid and high clouds are increasing and even a few
flurries have fallen in couple spots. The main low will bring snow
into the Seattle metro area and areas northward by early afternoon
and further south later in the day. All terminals will likely be
impacted by periods of heavy snow with IFR reduced visibility
Friday evening through Saturday morning before decreasing. The
KSEA/KBFI terminals and KPAE/KCLM will probably be impacted the
most by north winds and snowfall, with temperatures only in the
20s. Snow should decrease Saturday afternoon. A prolonged period
of subfreezing temperatures appears likely into next week, not
allowing for much melting. Additional snow could also arrive by
Monday. dtm
KSEA...Snow should begin early Friday afternoon and possibly be
heavy at times through Friday night. 1-3 inches cold fall by late
Friday afternoon and another 1-3 possible Friday night. After
the modified arctic front moves through winds will shift to north
and pick up-- becoming rather blustery by daybreak Saturday. Snow
showers will taper off through Saturday morning, with perhaps
another inch or two. Total snowfall for Sea- Tac should be about
five inches. The storm could do something different, but that is a
good forecast for now.
&&
MARINE...No changes from previous discussion...A low pressure
system will develop and move southeast off the south WA coast by
Friday morning. Meanwhile a strong arctic high will drop into
Alberta. Fraser outflow will increase-- especially Friday night
into Saturday between the low and the high. In the north, if temps
drop enough as the winds arrive freezing spray is possible.
Another cold system will affect the waters late Sunday and Monday an
maybe again mid week. Fraser outflow winds could still produce near
gale force winds at times in the north interior. There are pretty
big differences between the models and it is pretty uncertain how
the systems will behave early next week.
&&
HYDROLOGY...River flooding not expected in the next 7 days.
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Winter Storm Warning from noon Friday to noon PST Saturday for
Admiralty Inlet Area-Bellevue and Vicinity-Bremerton and
Vicinity-East Puget Sound Lowlands-Eastern Strait of Juan
de Fuca-Everett and Vicinity-Hood Canal Area-Seattle and
Vicinity-Tacoma Area-Western Skagit County.
Winter Weather Advisory from 7 AM Friday to 4 PM PST Saturday
for Cascades of Pierce and Lewis Counties-Cascades of
Snohomish and King Counties-Cascades of Whatcom and Skagit
Counties-Olympics.
Winter Weather Advisory from 6 AM Friday to noon PST Saturday
for San Juan County-Western Strait of Juan De Fuca-Western
Whatcom County.
High Wind Watch from Friday evening through Sunday morning for
Admiralty Inlet Area-San Juan County-Western Skagit County-
Western Whatcom County.
Winter Weather Advisory from 4 PM Friday to 4 PM PST Saturday
for Lower Chehalis Valley Area-Southwest Interior.
PZ...Gale Watch from Friday evening through late Saturday night for
Admiralty Inlet-Central U.S. Waters Strait Of Juan De Fuca-
Coastal Waters From Cape Flattery To James Island 10 To 60
Nm-Coastal Waters From Cape Flattery To James Island Out 10
Nm-Coastal Waters From James Island To Point Grenville 10
To 60 Nm-Coastal Waters From James Island To Point
Grenville Out 10 Nm-Coastal Waters From Point Grenville To
Cape Shoalwater 10 To 60 Nm-Coastal Waters From Point
Grenville To Cape Shoalwater Out 10 Nm-East Entrance U.S.
Waters Strait Of Juan De Fuca-West Entrance U.S. Waters
Strait Of Juan De Fuca.
Gale Watch from Friday afternoon through Sunday morning for
Northern Inland Waters Including The San Juan Islands.
&&
www.weather.gov/seattleThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 8, 3:00 AM PST | Gale Warning | SEW | 48 hr |
Nearby
High Wind Warnings in Washington, 2019Every high wind warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.